I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Low/no testosterone after ADT

User
Posted 19 Feb 2018 at 12:30

Hi everyone,

I had my final Zoladex/ADT implant in July 2017 having been on it since November 2016. The good news is that my PSA is now undetectable at 0.03, the less good news is that my testosterone is stuck at 0.05 some 7 months after my last Zoladex/ADT implant. I think I have possibly had all of the side effects in the ADT book. In order of severity and impact to me, these include:

Physical fatigue (variable and unpredictable)

Cognitive deficit/poor concentration/poor memory

Depression and anxiety

Crying for no reason

Insomnia

Hot flushes/night sweats

Aching bones and joints

Feeling the cold more (in winter) and heat more (in summer)

These side effects are much worse and are knocking me over way more than any I experienced following either my prostatectomy and the 33 rounds of adjuvent radiotherapy that followed. I have tried to discuss the side effects with my Oncology team at the hospital where I was being treated up 'til very recently but the endless round of changing specialist registrars have shown little or no interest and have essentially told me I should be pleased that my treatment has worked and my PSA is now undetectable. 

Given this lack of empathy I made the decision to seek a second opinion and am now under the care of a Senior Oncologist at a different hospital. Fortunately the new Oncologist completely gets my situation and how all of the side effects are seriously affecting me on a day-to-day basis. It's so bad now that I have been signed off work indefinitely.

Oh and for the record, of course I am delighted that my treatment is working and my PSA is undetectable. I would have thought that that goes without saying!!

My new Oncologist has told me that it is almost impossible to determine when the body will start to produce testosterone again following a course of ADT. She told me some men start producing it on the fourth month after the last quarterly implant, other men take a lot longer, months or years. She hinted at the possibility of low dose testosterone replacement therapy if nothing had started to happen at around the 18 month mark. She didn't seem keen on it though and I get the reasons behind this.

For information my relevant bloods are as follows:

Serum testosterone (pre-PCa diagnosis) 29.4 nmol/L

Serum testosterone (17/02/2018) 0.50 nmol/L

Serum LH (12/01/2018) 0.10 u/L

Serum FSH (12/01/2018) 4.1 u/L

Serum prolactin (12/01/2018) 350 mu/L

GP and Oncologist between them have, they think, ruled out any other issues that could be causing these side effects.

I'd love to hear from anyone experiencing similar issues and will happily keep you updated with progress (or otherwise) with this situation.

Many thanks

 

User
Posted 19 Feb 2018 at 14:44

General rule of thumb is that it can take as long to get rid of the side effects as you were on the hormones so if you were on HT for 2 years you would expect to be feeling like your old self by 2 years after you stopped. Some side effects are permanent (man boobs and hot flushes can stay forever) but the fatigue should start to improve over the next year or so.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 21 Feb 2018 at 18:20

peesee,i am similiar to you but with sv invasion,i did not have a choice between rp/rt had rt/ht finished zoladex 17mths ago psa0.03 i have no testesterone,saw urologist for my 6monthly check up in dec,i asked about test and he said not a good idea as there might be some dormant cancer cells,i have honestly thought about getting some test and doing it myself and take my chances because i was thin and now with no test i am a walking skeleton,i hate the way i look,my appetite is good,i understand what you are saying.

Show Most Thanked Posts
User
Posted 19 Feb 2018 at 14:44

General rule of thumb is that it can take as long to get rid of the side effects as you were on the hormones so if you were on HT for 2 years you would expect to be feeling like your old self by 2 years after you stopped. Some side effects are permanent (man boobs and hot flushes can stay forever) but the fatigue should start to improve over the next year or so.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 21 Feb 2018 at 18:20

peesee,i am similiar to you but with sv invasion,i did not have a choice between rp/rt had rt/ht finished zoladex 17mths ago psa0.03 i have no testesterone,saw urologist for my 6monthly check up in dec,i asked about test and he said not a good idea as there might be some dormant cancer cells,i have honestly thought about getting some test and doing it myself and take my chances because i was thin and now with no test i am a walking skeleton,i hate the way i look,my appetite is good,i understand what you are saying.

User
Posted 22 Feb 2018 at 20:01

Thanks Lyn. That sort of correlates with my new Oncologist's thoughts on the matter. She said that if, by the 18 month, or so, mark, there was no sign of a natural return of T then we might look at a low dose of T via a patch/gel. (I was on hormones for about 20 months all told). 

User
Posted 22 Feb 2018 at 20:06

Hi radar. Thanks for your reply. Looking at your profile, our diagnosis was remarkably similar. I too had SV invasion - must have forgotten to include that with all of the other detail. I'm sorry to hear of your struggles with HT and low T. I'm managing quite a bit better since I was signed-off work but I don't think the symptoms have improved - I have just got smarter at managing them!

Let's keep each other posted?

User
Posted 23 Feb 2018 at 09:45

peesee, when i go for my next check up in june it is with the macmillan urology nurse,if my test hasnt moved i will ask if i can have low dose test and be monitored probably will be its not a good idea,when i saw my urologist in dec he said at the 5yr mark and if my psa is still undetectable he will put me under the care of my gp,sounds good but with been on here for 4yrs now i know how things can soon change,i noticed you felt the cold and heat more im the same have to have the heating on high all the time except during night my hands are always very cold and all the side effects you have zoladex shows no mercy,but just have to try your best and keep going.

User
Posted 09 Jul 2018 at 14:26

Hi all,

Thought an update might be helpful at this point.

Saw my Oncologist last week. At long last there's been some movement. Testosterone is up from 0.4 nmol/L back in April to 1.4 n/mol/L. Tiny, slow steps but progress nonetheless! Oncologist reminded me that 1.4 is still extremely low and the start point of the "normal" range is 7.6 nmol/L and that goes right up to 31.4 nmol/L. Message was not to be expecting too much by way of symptomatic resolution for a while yet. Fatigue (both physical and cognitive) is still as bad as ever. Hot flushes seem more frequent but less intense now. Stiff/aching joints persist. My overall mood is more stable :-) I'm finding this current hot weather in London a real challenge. 30 degrees in London these past few days has left me wiped out.

PSA remains undetectable at 0.01 which, of course, is the best news!

Oncologist referred me to the Royal London Hospital for Integrated Medicine (part of UCLH). I'm currently receiving homeopathic treatments and acupuncture in addition to being monitored by Oncology team. I really think these therapies are helping especially with the hot flushes/mood swings.

Next bloods will be early October and I will update then (or beforehand if there's anything to tell).

 
Forum Jump  
©2018 Prostate Cancer UK